Wisconsin, 2011Damaging Winds in Wisconsin, September 3, 2011
September 3, 2011 · NWS ARX · 3 events in 1 county or zone
Severe thunderstorms produced damaging winds, with gusts up to 60 miles per hour, in the early morning hours of September 3rd across parts of southwest Wisconsin. Large trees were down on County Road D south of Platteville (Grant County) and trained spotters estimated wind gusts of 60 miles per hour at Mount Hope (Grant County) and Boscobel (Grant County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced damaging winds, with gusts up to 60 miles per hour, in the early morning hours of September 3rd across parts of southwest Wisconsin. Large trees were down on County Road D south of Platteville (Grant County) and trained spotters estimated wind gusts of 60 miles per hour at Mount Hope (Grant County) and Boscobel (Grant County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 2, 7:28 PM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Sep 2, 7:28 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
828 PM CDT FRI SEP 2 2011
.UPDATE...
THE NEAR TERM FOCUS CONTINUES TO BE ON THE PRECIPITATION CHANCES
OVERNIGHT GOING INTO THE EARLY MORNING HOURS SATURDAY AND WHETHER
THERE WILL BE ANY SEVERE WEATHER WITH IT.
A MID LEVEL SHORTWAVE TROUGH CURRENTLY RESIDES ACROSS EASTERN
NEBRASKA AND FAR NORTHWESTERN IOWA WHICH HAS LED TO A MORE
WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS. THIS SHORTWAVE WILL
PROPAGATE EASTWARD OVERNIGHT WITH MOISTURE ADVECTION INCREASING
BETWEEN 850-700MB. THE MAIN SURFACE COLD FRONT STILL IS LAGGING
BEHIND A BIT WITH IT EXTENDING FROM NORTH OF GREEN BAY AND RUNNING
SOUTHWEST TO NORTH OF ROCHESTER. ANY PRECIPITATION THAT FALLS
TONIGHT IS EXPECTED TO REMAIN SOUTH OF THIS BOUNDARY...WHICH COULD
ACTUALLY PUSH BACK TO THE NORTH A BIT AS THE LOW LEVEL FLOW
INCREASES FROM THE SOUTH.
WITH THE MEAN LOW TO MID LEVEL FLOW FROM THE SOUTHWEST TO THE
NORTHEAST AND THE MAIN INSTABILITY GRADIENT RUNNING FROM OMAHA
INTO NORTHEAST IOWA AND FAR SOUTHWESTERN WISCONSIN...WOULD EXPECT
THAT PRECIPITATION SHOULD BLOSSOM AND SHIFT NORTHEASTWARD INTO
THE REGION FROM IOWA...MAINLY AFTER MIDNIGHT. THUS...HAVE TRENDED
A BIT LIGHTER ON THE CHANCES FOR PRECIPITATION THIS EVENING AND
BUMPED THEM UP ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN AFTER
6Z.
WHILE CHANCES FOR SHOWERS AND STORMS LOOK FAIRLY GOOD...THE SEVERE
THREAT APPEARS TO BE DWINDLING AT THIS POINT. THE GREATEST THREAT
WOULD BE IF ANY OF THE ONGOING CONVECTION NEAR OMAHA CAN DEVELOP A
COLD POOL AND RUN NORTHEASTWARD AND CLIP THE SOUTHERN PORTIONS OF
OUR FORECAST AREA. THIS SCENARIO DOES NOT LOOK THAT FAVORABLE
THOUGH AS THE PAST FEW RUNS OF THE RUC KEEP THE NOSE OF THE LOW
LEVEL JET DOWN ACROSS FAR SOUTHERN IOWA. 0-6KM SHEAR IS BETTER THE
FURTHER NORTH YOU GO...BUT MOST OF THAT SHEAR IS CONFINED TO THE
LOWEST 3KM. FURTHER SOUTH TOWARD THE WARM SECTOR...THE 00Z DVN
SOUNDING SHOWS A FAIRLY DECENT DRY LAYER AROUND 830MB WHICH WOULD
BE CONDUCIVE FOR STRONG DOWNBURSTS. THUS...CURRENT THINKING IS
THAT THE BEST CHANCES FOR ANY SEVERE WEATHER...IF AT ALL...WILL
BE DOWN ACROSS SOUTHERN IOWA WITH STRAIGHT LINE WINDS THE MAIN
HAZARD DOWN THERE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
UPDATE...HALBACH
Hazardous weather outlook, Sep 2, 7:52 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
852 PM CDT FRI SEP 2 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
852 PM CDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...OVERNIGHT
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT...MAINLY
AFTER MIDNIGHT...ACROSS MUCH OF THE AREA. THE MAIN FOCUS FOR SEVERE
WEATHER IS WITH A CLUSTER OF STORMS THAT HAVE DEVELOPED NEAR OMAHA
AND ARE EXPECTED TO TRACK EAST ACROSS SOUTHERN IOWA. AT THIS
POINT...IT APPEARS AS THOUGH THEY WILL GO SOUTH OF THE REGION.
BUT IF THEY DO END UP CLIPPING PORTIONS OF NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN...DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT
FROM THESE STORMS ALONG WITH BRIEF TORRENTIAL DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL PROVIDE THE FOCUS FOR MORE THUNDERSTORMS ON
SATURDAY. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH
THE HIGHER RISK OVER SOUTHERN WISCONSIN AND NORTHEAST IOWA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT...BUT MAY BE NEEDED
ON SATURDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
04/HALBACH
In the hours before
Special weather statement, Sep 2, 10:47 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 PM CDT FRI SEP 2 2011
IAZ029-030545-
FAYETTE-
1147 PM CDT FRI SEP 2 2011
...SEVERE THUNDERSTORMS APPROACHING FAYETTE COUNTY...
AT 1142 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES
SOUTHWEST OF OELWEIN...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 60 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS
THUNDERSTORM. SEVERE WEATHER HAS BEEN REPORTED WITH THIS STORM.
WARNINGS MAY BE NEEDED AS THIS STORM GETS CLOSER
THE STORM WILL BE NEAR...
OELWEIN...9 MILES SOUTHEAST OF WESTGATE AROUND 1230 AM...
7 MILES SOUTHEAST OF MAYNARD AROUND 1240 AM...
COUNTY ROAD W 45 AND 187 AROUND 1250 AM...
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.
HALBACH
Local storm report, Sep 2, 11:32 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM TSTM WND DMG OELWEIN 42.68N 91.91W
09/03/2011 FAYETTE IA TRAINED SPOTTER
NUMEROUS TREE BRANCHES 2-3 INCHES IN DIAMETER AND A FEW
UP TO 6 INCHES IN DIAMTER DOWN.
&&
DASLocal storm report, Sep 2, 11:41 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 AM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM TSTM WND DMG SE OELWEIN 42.68N 91.91W
09/03/2011 FAYETTE IA TRAINED SPOTTER
NUMEROUS TREES AND LIMBS DOWN IN EXCESS OF 12 INCHES.
ROOF REMOVED FROM GRAIN ELEVATOR.
&&
RIECKSpecial weather statement, Sep 2, 11:48 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1248 AM CDT SAT SEP 3 2011
IAZ030-030645-
CLAYTON-
1248 AM CDT SAT SEP 3 2011
...STRONG TO SEVERE THUNDERSTORMS APPROACHING CLAYTON COUNTY...
AT 1242 AM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM
NEAR THE FAYETTE AND CLAYTON COUNTY LINE...MOVING EAST NORTHEAST AT
35 MPH.
WIND GUSTS OF 50 TO 55 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS
THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ST. OLAF...MOTOR...CLAYTON CENTER...FARMERSBURG...NATIONAL...GIARD...
J WOOD CAMPGROUND AND CLAYTON.
THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.
PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.
DAS
Local storm report, Sep 3, 12:00 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
100 AM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 AM TSTM WND GST STRAWBERRY POINT 42.68N 91.54W
09/03/2011 E60.00 MPH CLAYTON IA LAW ENFORCEMENT
ALSO PEA SIZED HAIL
&&
RIECKLocal storm report, Sep 3, 12:15 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 AM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST ST. OLAF 42.93N 91.39W
09/03/2011 E50 MPH CLAYTON IA LAW ENFORCEMENT
&&
HALBACHThunderstorm Wind, Grant
- When
- September 3, 12:25 AM CST
- Where
- Grant County, 0.55 mi E of Mt Hope
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Storm Chaser
- Coordinates
- 42.970, -90.859
An estimated a wind gust of 60 miles per hour occurred in Mount Hope which blew down some small tree branches.
Thunderstorm Wind, Grant
- When
- September 3, 12:53 AM CST
- Where
- Grant County, Boscobel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 43.130, -90.700
An estimated 60 mph wind gust occurred in Boscobel blowing down some small tree branches.
Thunderstorm Wind, Grant
- When
- September 3, 1:24 AM CST
- Where
- Grant County, 1.65 mi N of Georgetown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.644, -90.475
A few trees including one large tree were blown down on County Road D south of Platteville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, September 3 to 4, 20111 death · 1 injured · $296,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Tennessee, September 3 to 5, 20111 death · $60,000 · 65 kt wind · 16 events
- Tornadoes and Flash Flooding in Mississippi, September 3 to 5, 20111 injured · $1.8 million · EF1 · 64 events
- High Surf in Texas, September 3, 20111 death · 1 event
- Damaging Winds in Michigan, September 3, 201110 injured · $39,000 · 65 kt wind · 15 events
- Tornadoes and Storm Surge in Florida, September 3 to 6, 2011$226,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Alabama, September 3 to 5, 2011$247,000 · EF1 · 8 events
- Hail and Damaging Winds in Wisconsin, September 3, 2011$415,000 · 70 kt wind · 15 events
- Tornado and Tropical Storm in Louisiana, September 3 to 4, 2011$275,000 · EF0 · 19 events
- Hail and Damaging Winds in Ohio, September 3 to 4, 2011$317,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, September 3, 2011$260,000 · 1.75 in hail · 8 events
- Tornadoes in Mississippi, September 3 to 4, 2011$100,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342184, 347571, 342183.